Advanced Search
Article Contents
Article Contents

Rigidity, weak mixing, and recurrence in abelian groups

Abstract / Introduction Full Text(HTML) Related Papers Cited by
  • The focus of this paper is the phenomenon of rigidity for measure-preserving actions of countable discrete abelian groups and its interactions with weak mixing and recurrence. We prove that results about $ \mathbb{Z} $-actions extend to this setting:

    1. If $ (a_n) $ is a rigidity sequence for an ergodic measure-preserving system, then it is a rigidity sequence for some weakly mixing system.

    2. There exists a sequence $ (r_n) $ such that every translate is both a rigidity sequence and a set of recurrence.

    The first of these results was shown for $ \mathbb{Z} $-actions by Adams [1], Fayad and Thouvenot [20], and Badea and Grivaux [2]. The latter was established in $ \mathbb{Z} $ by Griesmer [23]. While techniques for handling $ \mathbb{Z} $-actions play a key role in our proofs, additional ideas must be introduced for dealing with groups with multiple generators.

    As an application of our results, we give several new constructions of rigidity sequences in torsion groups. Some of these are parallel to examples of rigidity sequences in $ \mathbb{Z} $, while others exhibit new phenomena.

    Mathematics Subject Classification: Primary: 37A15; Secondary: 37A25, 37B20, 37A45.


    \begin{equation} \\ \end{equation}
  • 加载中
  • [1] T. Adams, Tower multiplexing and slow weak mixing, Colloq. Math., 138 (2015), 47-72.  doi: 10.4064/cm138-1-4.
    [2] C. Badea and S. Grivaux, Kazhdan constants, continuous probability measures with large Fourier coefficients and rigidity sequences, Comment. Math. Helv., 95 (2020), 99-127.  doi: 10.4171/CMH/482.
    [3] C. BadeaS. Grivaux and Étienne Matheron, Rigidity sequences, Kazhdan sets and group topologies on the integers, J. Anal. Math., 143 (2021), 313-347.  doi: 10.1007/s11854-021-0165-4.
    [4] G. BarbieriD. DikranjanC. Milan and H. Weber, Answer to Raczkowski's question on convergent sequences of integers, Topology Appl., 132 (2003), 89-101.  doi: 10.1016/S0166-8641(02)00366-8.
    [5] P. T. Bateman and A. L. Duquette, The analogue of the Pisot-Vijayaraghavan numbers in fields of formal power series, Illinois J. Math., 6 (1962), 594-606. 
    [6] V. Bergelson, Ergodic theory and diophantine problems, In Topics in Symbolic Dynamics and Applications (Temuco, 1997), London Math. Soc. Lecture Note Ser., Cambridge Univ. Press, Cambridge, 279 (2000), 167–205.
    [7] V. Bergelson, Combinatorial and diophantine applications of ergodic theory, Handbook of Dynamical Systems., 1 (2006), 745-869. 
    [8] V. BergelsonA. del JuncoM. Lemańczyk and J. Rosenblatt, Rigidity and non-recurrence along sequences, Ergodic Theory Dynam. Systems, 34 (2014), 1464-1502.  doi: 10.1017/etds.2013.5.
    [9] V. Bergelson and D. Glasscock, Multiplicative richness of additively large sets in $\mathbb{Z}^d$, J. Algebra, 503 (2018), 67-103.  doi: 10.1016/j.jalgebra.2018.01.032.
    [10] V. Bergelson and I. J. Håland, Sets of recurrence and generalized polynomials, In Convergence in Ergodic Theory and Probability (Columbus, OH, 1993), Ohio State Univ. Math. Res. Inst. Publ., de Gruyter, Berlin, 5 (1996), 91–110.
    [11] V. Bergelson and A. Leibman, A Weyl-type equidistribution theorem in finite characteristic, Adv. Math., 289 (2016), 928-950.  doi: 10.1016/j.aim.2015.11.027.
    [12] V. Bergelson and J. Rosenblatt, Mixing actions of groups, Illinois J. Math., 32 (1988), 65-80. 
    [13] P. Billingsley, Convergence of Probability Measures, 2$^{nd}$ edition, Wiley Series in Probability and Statistics, John Wiley & Sons, Inc., New York, 1999. doi: 10.1002/9780470316962.
    [14] I. P. Cornfeld, S. V. Fomin and Ya. G. Sinaĭ, Ergodic Theory, vol. 245 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Springer-Verlag, New York, 1982. doi: 10.1007/978-1-4615-6927-5.
    [15] R. Diestel, Graph Theory, 5$^{th}$ edition, vol. 173 of Graduate Texts in Mathematics, Springer, Berlin, 2017. doi: 10.1007/978-3-662-53622-3.
    [16] D. DikranjanC. Milan and A. Tonolo, A characterization of the maximally almost periodic abelian groups, J. Pure Appl. Algebra, 197 (2005), 23-41.  doi: 10.1016/j.jpaa.2004.08.021.
    [17] T. DownarowiczD. Huczek and G. Zhang, Tilings of amenable groups, J. Reine Angew. Math., 747 (2019), 277-298.  doi: 10.1515/crelle-2016-0025.
    [18] H. A. Dye, On the ergodic mixing theorem, Trans. Amer. Math. Soc., 118 (1965), 123-130.  doi: 10.1090/S0002-9947-1965-0174705-8.
    [19] B. Fayad and A. Kanigowski, Rigidity times for a weakly mixing dynamical system which are not rigidity times for any irrational rotation, Ergodic Theory Dynam. Systems, 35 (2015), 2529-2534.  doi: 10.1017/etds.2014.40.
    [20] B. Fayad and J.-P. Thouvenot, On the convergence to 0 of $m_n\xi $ mod 1, Acta Arith., 165 (2014), 327-332.  doi: 10.4064/aa165-4-2.
    [21] A. H. Forrest, Recurrence in Dynamical Systems: A Combinatorial Approach, Ph.D thesis, The Ohio State University, 1990.
    [22] L. FuchsInfinite Abelian Groups. Vol. I, vol. 36 of Pure and Applies Mathematics, Academic Press, New York-London, 1970. 
    [23] J. T. Griesmer, Recurrence, rigidity, and popular differences, Ergodic Theory Dynam. Systems, 39 (2019), 1299-1316.  doi: 10.1017/etds.2017.71.
    [24] P. R. Halmos, In general a measure preserving transformation is mixing, Ann. of Math. (2), 45 (1944), 786-792.  doi: 10.2307/1969304.
    [25] E. Hewitt and K. A. Ross, Abstract Harmonic Analysis. Vol. I, 2$^{nd}$ edition, vol. 115 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Springer-Verlag, Berlin-New York, 1979.
    [26] E. Hewitt and K. A. Ross, Abstract Harmonic Analysis. Vol. II, vol. 152 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Springer-Verlag, Berlin-New York, 1970.
    [27] S. JansonGaussian Hilbert Spaces, vol. 129 of Cambridge Tracts in Mathematics, Cambridge University Press, Cambridge, 1997.  doi: 10.1017/CBO9780511526169.
    [28] A. Katok and J.-P. Thouvenot, Spectral properties and combinatorial constructions in ergodic theory, Handbook of Dynamical Systems., 1B (2006), 649-743.  doi: 10.1016/S1874-575X(06)80036-6.
    [29] A. S. Kechris, Global Aspects of Ergodic Group Actions, vol. 160 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, 2010. doi: 10.1090/surv/160.
    [30] B. O. Koopman and J. von Neumann, Dynamical systems of continuous spectra, Proc. Nat. Acad. Sci. U.S.A., 18 (1932), 255-263.  doi: 10.1073/pnas.18.3.255.
    [31] C. McDiarmid., On the method of bounded differences, Surveys in Combinatorics, 1989 (Norwich, 1989), Cambridge Univ. Press, Cambridge, 141 (1989), 148-188. 
    [32] M. G. Nadkarni, Basic Ergodic Theory, 3$^{rd}$ edition, vol. 6 of Texts and Readings in Mathematics, Hindustan Book Agency, New Delhi, 2013.
    [33] D. S. Ornstein and B. Weiss, Ergodic theory of amenable group actions. I. The Rohlin lemma, Bull. Amer. Math. Soc. (N.S.), 2 (1980), 161-164.  doi: 10.1090/S0273-0979-1980-14702-3.
    [34] I. V. Protasov and E. G. Zelenyuk, Topologies on abelian groups, Izv. Akad. Nauk SSSR Ser. Mat., 54 (1990), 1090-1107.  doi: 10.1070/IM1991v037n02ABEH002071.
    [35] W. Rudin, Fourier Analysis on Groups, Wiley Classics Library, John Wiley & Sons, Inc., New York, 1990. doi: 10.1002/9781118165621.
    [36] I. Z. Ruzsa, Arithmetical topology, Number Theory, Vol. I (Budapest, 1987), Colloq. Math. Soc. János Bolyai, North-Holland, Amsterdam, 51 (1990), 473-504. 
    [37] K. Schmidt, Asymptotic properties of unitary representations and mixing, Proc. London Math. Soc., 48 (1984), 445-460.  doi: 10.1112/plms/s3-48.3.445.
    [38] K. Schmidt and P. Walters, Mildly mixing actions of locally compact groups, Proc. London Math. Soc., 45 (1982), 506-518.  doi: 10.1112/plms/s3-45.3.506.
    [39] W. M. Schmidt, On continued fractions and Diophantine approximation in power series fields, Acta Arith., 95 (2000), 139-166.  doi: 10.4064/aa-95-2-139-166.
    [40] P. Walters, An Introduction to Ergodic Theory, vol. 79 of Graduate Texts in Mathematics, Springer-Verlag, New York-Berlin, 1982.
    [41] B. Weiss, Monotileable amenable groups, Amer. Math. Soc. Transl. Ser. 2, 202 (2001), 257-262.  doi: 10.1090/trans2/202/18.
  • 加载中

Article Metrics

HTML views(2252) PDF downloads(233) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint